PDA

View Full Version : Moon face associated with prednisone



jessie0
06-27-2010, 06:02 AM
Hi - hopefully I'm posting in the correct sub-forum!
I'm really sorry if this question has been asked before, but I'm currently on 30mg of prednisone (tapering down from 50mg on discharge and 100mg in hospital) and I'm wondering, from other people's experiences, at what dose does the moon face begin to subside? My face is huge and it's so embarrassing, I get the strangest looks - and furthermore, I've put on about 10 kg (I think equivalent of 22 pounds), some of which has accumulated around my neck and face. I'm starting to lose some of the weight now, though... I think (just with slightly reduced dose/ watching what I eat more)

I did a quick google search, and in some other support forums for conditions like RA or just random yahoo answers, some people have said that the moon face either NEVER goes away, or takes months to go, and that the weight is extremely difficult to lose, so I'm really freaking out now. One person even said that being on prednisone permanently altered the fatty deposits in their face and the moon face never disappeared. My doctor has never said anything about this. I've never found prednisone to be particularly useful at containing my condition (only good when I'm in the midst of a horrid flare) so I'll be really upset if this is the case... but ah well. I feel absolutely disgusting though

So my question is - from other people's experiences, how long does it take for the moon face to subside/ at what dose does it settle, if at all? Furthermore, once you're completely off the prednisone, is it really difficult to lose weight, even if you eat heathy and aren't restricted mobility wise?

Thankyou so much, hope everyone is having a good, painfree day/ night!

Bonita
06-27-2010, 10:17 AM
even when i was on higher doses of pred i never had a moon face and i never gained weight. Currently i am on 6 mg every day for 600 days so far and 200 of plaquinel and 20 mg of methotrexate. Bonita

Saysusie
06-27-2010, 04:40 PM
Hello Again :-)
Unfortunately, there is no standard number of milligrams at which you can say that the moon face will start to subside. Since Lupus is a disease that affects each of us differently and is never the same on any two persons, the same is true for our response to medications for our Lupus. As Bonita mentioned, some people never get the moon face, some people (like you) do get the moon face; some people get the moon face and the fatty hump on the back of their neck. So, there is no standard answer for your question. Also, as you noted, for some, the moon face does go away when the Prednisone is tapered. But, for others, it never goes away (my daughter never lost her moon face).
I am sorry that there is no definite answer for you, your response to tapering will be individual to you!

Peace and Blessings
Namaste
Saysusie

jessie0
06-27-2010, 04:56 PM
Hello Again :-)
Unfortunately, there is no standard number of milligrams at which you can say that the moon face will start to subside. Since Lupus is a disease that affects each of us differently and is never the same on any two persons, the same is true for our response to medications for our Lupus. As Bonita mentioned, some people never get the moon face, some people (like you) do get the moon face; some people get the moon face and the fatty hump on the back of their neck. So, there is no standard answer for your question. Also, as you noted, for some, the moon face does go away when the Prednisone is tapered. But, for others, it never goes away (my daughter never lost her moon face).
I am sorry that there is no definite answer for you, your response to tapering will be individual to you!

Peace and Blessings
Namaste
Saysusie

Thanks so much for the response. Ehh I'm really scared now, I hope the moon face disappears... I already have a really big face and it's just embarrassing :(

If you don't mind me asking, how long was your daughter on the prednisone for? Is that a variable which affects whether or not the moon face goes or stays around?

Thanks again,
Jess

debbie-b
06-28-2010, 02:18 PM
Hi Jess,

After reading your post yesterday, I went through several boxes of pictures, in order to tell you my experience with the moonface.
In 1979, while pregnant with my second child, I developed, hemolytic anemea, my hemoglobin was at
2.6 and falling, normal during pregnancy is 14. I received 22 blood transfusions, but after all those failed and my life was slipping away, the doctor ( a oncologist) put me on a mega dose of prednisone
called Urbason, that was in Germany.
I was in the hospital for 8 weeks and when I was released, I still had to take 100 mg a day until the baby was born, three months later.
Here is where my pictures come in, my daughter was born on january 29, the next day I was starting to taper, over the next 4 weeks I was totally weaned off.
By easter that year in early april, my face was back to normal, I have pictures from the easter egg hunt.
Until then, my face looked like a beachball. I had a mega case of moonface.
Maybe that will give you a little bit of encouragement. Mine went back to normal in less than 2 months.
I know how you feel, it is very scary looking, but it looks worse to you, than to others.
a
So Jess, don't be scared, there is a good chnce, your face will go back to normal, soon after you have been weaned off.

Debbie

Saysusie
06-29-2010, 10:06 AM
Jess;
Please try not to be afraid or to stress out about this too much. Our stress can actually cause us to go into a flare-up or, at least, make some of our symptoms worsen. So, please do not make this issue something that will cause you more harm.
I do think that the dosage of Prednisone plays a role in how soon the moon face will appear. But, as I mentioned before, there are no concrete answers to give you.
My daughter has been gone for 10 years now and I do not remember what her Prednisone dosage was. Sorry.
Please take care of yourself and, as I suggested, try not to cause yourself too much stress about this.

Peace and Blessings
Namaste
Saysusie

mountaindreamer
06-29-2010, 07:01 PM
hi jesse,

i have taken medrol (steroid) injections a few times. whereas they certainly helped me get out of a bad flare, i gained a lot of weight and had other issues from taking them. I did get a moon face, but mostly gained a lot of weight. I have decided to take mtx (immune suppressent) injections to try to control my lupus, and am having pretty good results. My body just does not tolerate steroids very well, so i have chosen this route. It has taken me a really long time to begin loosing the weight from the steroids, but my physical activity level has been significantly reduced, so i don't get much exercise.

as saysusie said, lupus is a very indidivual disease, and so is our reaction to different treatment options. but, for sure, you need to really try not to worry about the weight and moon face...stress contributes to the onset of flares, and then you have to take more steroids....so please try not to worry so.